Iowa, 2006

Hail in Iowa, June 25, 2006

June 25, 2006 · NWS DVN · 1 event in 1 county or zone

An unseasonably strong upper level storm system combined with a near semi-moist atmosphere to produce scattered thunderstorms. A lone storm pulsed severe in east central Iowa and produced marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An unseasonably strong upper level storm system combined with a near semi-moist atmosphere to produce scattered thunderstorms. A lone storm pulsed severe in east central Iowa and produced marginally severe hail. The rapid growth of cumulus clouds and showers across Illinois lead to numerous confirmed reports of funnels.Once the sun set, thunderstorms developed over northwest Illinois and remained nearly stationary for several hours over Savanna, Illinois and western Carroll county producing localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 25, 1:33 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 25, 1:33 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
233 PM CDT SUN JUN 25 2006

.DISCUSSION...
UNSETTLED SUMMER PATTERN CONTINUES AS UPPER TROUGH DEEPENS OVER
REGION AND LOOKS TO LINGER THROUGH MUCH OF WEEK. THIS MORNING...
DEFINED UPPER TROUGH WAS SEEN STRENGTHENING FROM ONTARIO TO EASTERN
NEBRASKA. EMBEDDED CENTERS OF POSITIVE VORTICITY WERE DIGGING AT
BASE OF TROUGH WITH MOST SIGNIFICANT NOTED OVER SOUTHERN MN/WI
BORDER...W-SW IA...AND MOVING INTO W CENTRAL IL AT MIDDAY. AT
SURFACE...INVERTED TROUGH EXTENDED FROM TN VALLEY TO SW WI. THIS WAS
ACCOMPANIED BY A WEAK SURFACE BOUNDARY JUST EAST OF THE MS RIVER
WITH DEWPOINTS POOLING IN LOWER 60S. SPECIAL 18Z SOUNDING AT DVN
INDICATED A WEAK CAP LOCALLY WITH SOME MID LEVEL DRYING SINCE THE
12Z SOUNDING.

IMMEDIATE CONCERN IS SEVERE POTENTIAL THIS AFTERNOON DUE TO STEEP
LAPSE RATES AND UPPER LOW DEVELOPING OVERHEAD. VISIBLE SATELLITE
IMAGERY HAS SHOWN SEVERAL HOUR PERIOD OF SUNSHINE OVER WESTERN
2/3RDS OF CWA TODAY IN SUBSIDENCE REGION BEHIND NORTHERN IL
SHORTWAVE. DESPITE THE SUN...SURFACE TEMPERATURES HAVE ONLY REACHED
70S WITH ISOLATED READINGS NEAR 80 IN FAR SOUTH DUE TO COLD
ADVECTION ON LIGHT NW WINDS. THIS IS KEEPING SBCAPES AS INDICATED BY
LAPS BELOW 1000 J/KG WITH ONLY FAR SE IA INTO NE MO/W CENTRAL IL IN
1500 J/KG RANGE AT 19Z. AREA 88DS SHOW WIDESPREAD SHOWERS AND
THUNDERSTORMS AHEAD OF MAIN UPPER VORT MOVING OUT OF CENTRAL IA INTO
EASTERN IA EARLY THIS AFTERNOON. WEAK LOW LEVEL WIND FIELDS AND
LIMITED LOW LEVEL INSTABILITY HAS RESULTED IN MAINLY PULSE TYPE
STORMS SO FAR WITH HEAVY RAINFALL AND ONLY A FEW REPORTS OF PEA SIZE
HAIL IN CLUSTER THAT EXITED TO EAST AT MIDDAY AND THOSE UPSTREAM IN
DMX CWA. SEVERE THREAT CONTINUES THROUGH THIS AFTERNOON AS CWA
AIRMASS WILL FURTHER DESTABILIZE AHEAD OF UPSTREAM CONVECTION. MAIN
THREATS CONTINUE TO BE LARGE HAIL...UP TO QUARTER SIZE...AND
DAMAGING WIND GUSTS. MAINLY UNIDIRECTIONAL SHEAR LIMITED TO MAINLY
MID LEVELS WILL LIMIT POTENTIAL FOR ORGANIZED SUPERCELLS...EXCEPT
FOR AREAS CLOSEST TO CENTER OF DEVELOPING UPPER LOW THAT SHIFTS TO
NE-E CENTRAL IA LATE AFTERNOON...WHERE SOME LOW TOPPED TYPE
CONVECTION COULD SPIN UP A WEAK TORNADO. THE SLOW MOVING STORMS WILL
RESULT IN POTENTIAL FOR LOCALLY HEAVY RAINFALL AMOUNTS THIS
AFTERNOON INTO EVENING.

SHORT TERM MODELS IN AGREEMENT WITH UPPER LOW SLIDING S-SE TO NEAR
STL BY 00Z TUESDAY. WILL CARRY LIKELY POPS FOR SHOWERS THROUGH
TONIGHT WITH THUNDERSTORMS MAINLY IN EVENING. CONVECTION WILL REMAIN
SCATTERED THROUGH MONDAY WITH AFTERNOON AND EVENING THUNDERSTORMS.
THIS WILL LIMIT HIGHS TO HIGHS ONLY IN 70S. MODELS BEGIN TO DIVERGE
TUESDAY WITH RESPECT TO SECONDARY SHORTWAVE/POTENTIAL UPPER LOW
ROTATING DOWN LONGWAVE TROUGH THROUGH UPPER MS VALLEY. GFS REMAINS
MORE AGGRESSIVE WITH THIS FEATURE AND GENERALLY FAVOR A WEAKER MID
WEEK REINFORCING WAVE AND THEN MORE PROGRESSIVE LATE WEEK PATTERN
SHOWN BY ECMWF AND UKMET. BLENDED THIS ECMWF TO THE SLOWER GFS IN
GRIDS...KEEPING CHANCE POPS TUESDAY THROUGH WED NIGHT. TEMPERATURES
KEPT NEAR TO BELOW GUIDANCE AND CLIMO WITH HIGHS LIMITED TO 70S TO
NEAR 80 THROUGH MOST OF WEEK. FOR NEXT WEEKEND...MEDIUM RANGE MODELS
IN BETTER AGREEMENT WITH UPPER TROUGH SHIFTING TO EAST COAST WITH
WESTERN RIDGE GRADUALLY FLATTENING FOR LOCAL WARMING TREND. BROUGHT
IN SILENT SLIGHT CHANCES FOR THUNDERSTORMS SAT NIGHT AS MOISTURE
BEGINS TO RETURN WITH FAVORABLE UPPER JET SETTING UP ALONG US/CAN
BORDER.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS
Hazardous weather outlook, Jun 25, 4:30 AM CST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
530 AM CDT SUN JUN 25 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-252200-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
530 AM CDT SUN JUN 25 2006

...SEVERE STORMS POSSIBLE BY MID DAY WITH LARGE HAIL...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A SEASONABLY STRONG UPPER LEVEL SYSTEM WILL PRODUCE AREAS OF
THUNDERSTORMS BY MID DAY...LASTING INTO EARLY EVENING. THE LOW
FREEZING LEVELS COMBINED WITH MODERATE INSTABILITY AND DRY AIR ALOFT
WILL BE VERY FAVORABLE FOR LARGE HAIL UP TO THE SIZE OF GOLF-BALLS.
THE STRONGEST STORMS MAY RESULT IN THE GROUND COVERED WITH HAIL IN
MANY LOCATIONS. A SECONDARY THREAT WILL BE ISOLATED STRONG TO SEVERE
STRAIGHT LINE WINDS OF 50 TO 60 MPH. THE SLOW MOVEMENT OF THE STORMS
MAY ALSO RESULT IN LOCALLY HEAVY RAINS AND MINOR FLOODING IN LOW
LYING AREAS.

THE AREAS AT HIGHEST RISK OF SEVERE STORMS WILL BE NORTHEAST OF AN
INDEPENDENCE TO KEOKUK IOWA LINE.

THE STORM PREDICTION CENTER HAS THE ENTIRE AREA IN A SLIGHT RISK OF
SEVERE WEATHER.

INTERESTED INDIVIDUALS SHOULD MONITOR THEIR FAVORITE MEDIA OUTLET FOR
FURTHER UPDATES AND WATCH ISSUANCES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LATE TUESDAY THROUGH THURSDAY...A SERIES OF DISTURBANCES WILL CAUSE
EPISODES OF THUNDERSTORMS ACROSS THE MIDWEST.  ATMOSPHERIC CONDITIONS
REMAIN UNCLEAR REGARDING ANY SEVERE THREAT AND POSSIBLE LOCATIONS
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY BY NOON...LASTING INTO EARLY EVENING
MAINLY NORTHEAST OF A INDEPENDENCE TO KEOKUK IOWA LINE.

NICHOLS

The radar

The Quad Cities radar (KDVN), 88 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
June 25, 2:44 PM CST
Where
Johnson County, 1 mi N of North Liberty
Measured
0.88 in hail
Crop damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.767, -91.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518918.